Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Hepatitis and HIV CoinfectionHepatitis and HIV Coinfection
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Hepsera + Epivir
Dec 19, 2004

Dear Dr. McGoven.

I was Positive for Hepitiis B about a year and a half ago and was on therapy since. at the beginning according to my doctor the virus in my body was 4 million per CC. i started to take Hepsera once a day, the level of the virus in my body was going down slowly, about 6 months after that my doctor have asked me to take and an adittional drug called Epivir and i would alternate them 1 day = Hepsera and one day = 1 hepsera + 1 Epivir. i followed this routine for about a year and the level of the virus in my body drop dramatically, right now it's about 4000 per CC. after a year of this routine my virus has came to the stage of stand still , not up or down in the past two months, so now my doctor has aked me to take Hepsera and Epivir al together once a day. Since i was on these two drugs i have monitored my liver and kidney monthly and the result was vary. one month my liver was in flame, my kidney was high and the next was down to almost normal, but have not gone down complete to normal, i am very confused,and not so clear about these drugs and its side effects. My question is, Will my liver and kidney get worst now that i am taking both Epivir and Hepsera daily, and what are their long term effects?. ** I also want to take milk thristle as a daily supplement for my liver. is it ok for me to take milk thristle while on Hepsera and Epivir, are there any conflicts between the drugs and the milk thristle herbal? Please help thank you-

Response from Dr. McGovern

Both hepsera and epivir are good therapies for hepatitis B. However, I am concerned about two things you have mentioned: 1. The fact that there are times when your liver is "inflammed" suggests to me that your ALT and AST are rising dramatically. In light of your regimen I would be concerned about the development of resistance to the drugs you are now taking - particularly the epivir.

2. The abnormal kidney function that you refer to may be a rising creatinine. Hepsera would be the drug that I would be concerned about in this case.

There are two possibilities in your care that I would consider. There is very good data on Hepatitis B and the use of Peg-Interferon alfa 2a. Also there is a very promising drug which is on the way called Entecavir which has excellent activity.

In the meantime I would seek the help of a liver specialist in hepatitis B to discuss these options. I would not suddenly stop any medications without discussions and careful follow-up because sometimes this can lead to serious flares of liver function. I would also continue careful monitoring of your kidney. I would discuss the use of milk thistle with your liver specialist. I am not aware of any interactions.

Dr. McGovern



Previous
Duration of treatment with Pegasus and Copegus
Next
Monitoring Your Liver

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement